Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 40, NWS Wilmington, OH

May 30, 2009Adams County, Scioto County, Ohio; Lewis County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 30, 2009, 5:15 PM EDT for Adams County, Scioto County, Ohio; Lewis County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2009, 5:15 PM EDT (21:15 UTC)
Expired
May 30, 2009, 6:00 PM EDT
In force
45 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Lewis County, KY, Adams County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:49 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:16 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 30, 3:16 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
316 PM EDT SAT MAY 30 2009

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE REGION THIS
EVENING AND MAY BRING SOME SHOWERS AND THUNDERSTORMS TO AREAS NEAR
AND SOUTH OF THE OHIO RIVER. HIGH PRESSURE WILL BUILD IN SUNDAY
AND MONDAY WITH DRY WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
FOCUS FOR NEAR TERM IS CONVECTIVE DVLPMNT ACRS SRN FCST AREA LATE
THIS AFTN/EVNG...AND POTENTIAL FOR SVR WX. UNDER PTLY CLDY SKIES
THIS AFTN...TEMPS HAD WARMED INTO THE 70S.

AREA OF CONVECTION THAT DVLPD EARLY THIS MRNG IN THE MID
MISSISSIPPI VLY HAD MOVED SOUTHEAST INTO SRN INDIANA AND NORTH
CNTRL KY. ADDL CONVECTION HAD BEGUN TO FORM ALONG WARM FRONT/TD
BNDRY ACRS SRN INDIANA WITHIN THE LAST HOUR. THIS BNDRY EXTENDS
SOUTHEAST ACRS THE TRI STATE AND INTO SOUTH CNTRL OH...ROUGHLY
FROM FRANKLIN CO INDIANA ACRS THE NRN CVG METRO INTO PIKE CO.
SOUTH OF THE BNDRY...TDS HAD WARMED DRAMATICALLY INTO THE 50S
AND L60S AND THE ATMOSPHERE HAD BECOME UNSTABLE AS EVIDENCED BY
THE CU FIELD THAT HAD FORMED. NORTH OF THE BNDRY...ATMOSPHERE
REMAINED DRY AND STABLE WITH TDS HOLDING IN THE U30S AND 40S. THE
BNDRY IS REALLY GOING TO BE KEY IN DETERMINING THE NRN EXTENT OF
CONVECTION THAT DVLPS OVER THE NEXT FEW HOURS. HAVE TRENDED
TOWARDS RUC/NAM SOLNS IN SHORT TERM...WHICH LIFT BNDRY ANOTHER
10-20 MILES FURTHER NORTH THRU 00Z.

LAPS SOUNDINGS SOUTH OF THE BNDRY INDCG CAPES ALREADY IN THE
1500-2000 J/KG RANGE. BOTH RUC/NAM INDCG MLCAPE VALUES AROUND 2000
J/KG SOUTH OF THE BNDRY INTO THIS EVNG WHICH CONSIDERING CURRENT
TEMPS/TDS IN THIS AREA...THIS SEEMS REASONABLE. 0-3KM CAPES CLIMB
TO 150-200 J/KG THRU 00Z WITH LCL HGTS EXPECTED BTWN 1500-2000FT.
THESE VALUES WOULD CERTAINLY SUGGEST A POTENTIAL FOR STRONG LO LVL
UPDRAFTS. AS SFC LO APPCHS FROM NORTHWEST THIS EVNG...BL SHEAR
VALUES WILL INCREASE TO 40-50KTS ACRS THE SRN 1/2 FCST AREA.
WBZEROS INVOF FRNTL BNDRY HOVER BTWN 8-9KFT INTO THE EVNG...WHILE
FURTHER SOUTH ACRS NRN KY WHERE MID LVLS WILL BE WARMER WBZEROS
RISE TO JUST ABV 10KFT BY 00Z. MAX DELTA THETA-E VALUES ARE
MARGINAL INVOF THE BNDRY WHILE RISING INTO FAVORABLE 20-25K VALUES
SOUTH OF THE OHIO RIVER. THIS ALL SUGGESTS THAT SHOULD STORMS
ERUPT TO OUR SOUTHWEST OVER THE NEXT HOUR OR TWO...POTENTIAL FOR
SVR STORMS WILL BE MAXIMIZED NEAR AND SOUTH OF THE OHIO RIVER. ALL
THREE TYPES OF SVR WX WOULD APPEAR TO BE IN PLAY...A GREATER
POTENTIAL FOR ISOLD TORNADOES AND LRG HAIL INVOF THE BNDRY...WHILE
DMG WINDS WOULD BECOME A LARGER CONCERN FURTHER SOUTH WHERE
ATMOSPHERE IS MORE UNSTABLE.

WHILE ALL THE PARAMETERS SUGGEST POTENTIAL FOR SCT SVR TSTMS OVER
FAR SRN FCST AREA OVER THE NEXT 4-6 HOURS...AM A BIT CONCERNED
THAT BOTH RUC AND WRF MODELS HAD DVLPD MORE ROBUST CONVECTION
OVER SRN INDIANA BY 19Z THAN WHAT IS ACTUALLY OCCURRING. WILL BE
MAKING A LAST MINUTE DECISION REGARDING SVR WORDING IN THE ZONES
TO SEE WHAT EVOLVES OVER THE NEXT HOUR OR SO. WITH BNDRY A LITTLE
FURTHER TO THE NORTH...HAVE PUSHED POPS ABOUT 30-40 MILES FURTHER
NORTH THAN PREV FCST. HIGHEST POPS WILL BE EMPLOYED OVER FAR SW
FCST AREA AT 60 POPS...WITH CHC POPS FURTHER NORTH INTO THE CVG
METRO EAST TOWARDS PIKE/ROSS COS. FURTHER NORTH...BELIEVE AIRMASS
IS JUST TOO DRY TO SUPPORT ANY CONVECTION...AND COLD FRONT
DROPPING THRU GRT LKS WILL NOT ARRIVE UNTIL AFT DARK. AN Y
CONVECTION THAT DOES DVLP INTO SW FCST AREA WILL SHIFT INTO NE KY
AND SOUTH CNTRL OH THRU EVNG HOURS. POTENTIAL FOR SVR WILL EXIST
INTO THE MID EVNG BUT SHOULD DIMINISH THEREAFTER AS INSTABILITY
WEAKENS. CLOUDS WILL DEPART DURING THE SECOND HALF OF THE NIGHT AS
SFC HI PRES BUILDS IN FROM THE WEST WITH COOLER/DRIER AIRMASS.

TEMPS...GENERALLY FOLLOWED COOLER MET GUID WITH TEMPS DROPPING
INTO THE L/M50S ACRS FCST AREA BY DAYBREAK SUN.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
QUIET 24 HOURS AS SFC HI PRES MOVES SLOWLY EAST ACROSS THE REGION.
PLACEMENT OF THE CENTER OF SFC HI TO WEST ON SUN SHOULD KEEP A
PREDOMINANT NW FLO ACRS FCST AREA. UNSEASONABLY STRONG POLAR
VORTEX WILL SHIFT EAST FROM ONTARIO INTO NRN NEW ENGLAND BY SUN
NIGHT. THIS WILL KEEP NW FLO ALOFT ACRS THE REGION AS WELL ALONG
WITH A NICE SHOT OF CAA THRU THE DAY. EXPECT SOME REDVLPMNT TO CU
BY LATE MRNG WITH RESIDUAL LO LVL MOISTURE...BUT AS DRIER AIR
CONTINUES TO FILTER IN FROM THE NORTH THRU THE AFTN...EXPECT CU TO
DIMINISH AND SKIES TO BE MAINLY SUNNY.

SKIES WILL BE MAINLY CLR SUN NIGHT AS SFC HI SLIDES EAST OF THE
REGION. LO LVL WAA COMMENCES IMMEDIATELY SUN NIGHT WITH LIGHT SRLY
FLO DVLPG ON BACK SIDE OF HI PRES LATE. WITH COLD FRONT DROPPING
THRU WRN GRT LKS SUN NIGHT...MAY SEE SOME MID/HI LVL CLOUDS PILL
INTO WRN FCST AREA PRIOR TO DAYBREAK MON.

TEMPS...WITH LO LVL CAA EXPECTED FOR MUCH OF THE DAY...TRENDED
TEMPS TOWARDS COOLER MAV GUID WITH HIGHS MAINLY IN THE L/M70S.
TEMPS WILL LIKELY STILL REACH THE U70S SOUTH OF THE OHIO RIVER.
LOWS WILL DROP INTO THE L/M50S SUN NIGHT (U40S S/E OF CMH METRO)
WITH COOLEST TEMPS ACRS ERN FCST AREA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HAVE USED A BLEND OF HPC GUIDANCE AND THE 00Z ECMWF FOR THE LONG
TERM FORECAST.

SURFACE HIGH PRESSURE WILL MOVE EAST OF THE REGION ON MONDAY WHILE
LOW PRESSURE TRACKS ACROSS THE SOUTHERN GREAT LAKES. A COLD FRONT IN
ASSOCIATION WITH THIS LOW WILL SAG SLOWLY SE...APPROACHING THE FAR
NW CWFA LATE IN THE DAY. AN INCREASING WARM...MOIST SOUTHWESTERLY
FLOW OUT AHEAD OF THIS FRONT MAY BRING A SLIGHT CHANCE FOR SHOWERS
AND THUNDERSTORMS THERE. OTHERWISE...MOST OF THE AREA WILL
EXPERIENCE MOSTLY SUNNY SKIES AND WARM TEMPERATURES. HIGHS WILL
RANGE FROM THE LOWER 80S NE TO THE UPPER 80S SOUTHWEST.

FOR MONDAY NIGHT...A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED ACROSS THE FAR NRN FCST AREA IN THE VCNTY OF SLOWLY
MOVING FRONTAL BOUNDARY. IT SHOULD STAY DRY GENERALLY NORTH OF THE
OHIO RIVER.

AGAIN...GFS IS FASTER BRINGER AFOREMENTIONED COLD FRONT THROUGH THE
REGION TUESDAY AFTN AND NIGHT WHILE THE ECMWF AND HPC GUIDANCE ARE
MUCH SLOWER. WILL CONTINUE WITH THE SLOWER SOLUTION AT THIS POINT
GIVEN INITIAL MID LEVEL ZONAL FLOW. HENCE...WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST TUESDAY THROUGH WEDNESDAY.
A SLOWLY AMPLIFYING EASTERN NORTH AMERICAN MID LVL TROF WILL
EVENTUALLY VEER THE MID LVL FLOW ACRS THE GREAT LAKES TO A NWLY
PATTERN...ALLOWING THE FRONT TO MOVE SOUTH AWAY FROM THE REGION BY
WEDNESDAY NIGHT.

SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION ON THURSDAY.  THIS
HIGH WILL MOVE EAST OF THE AREA ON FRIDAY. MODELS INDICATE THAT A
FAST MOVING UPPER LEVEL DISTURBANCE MAY CROSS THE GREAT LAKES FRIDAY
NIGHT. THIS SYSTEM WILL LIKELY BE ASSOCIATED WITH A WEAK SFC TROF.
GIVEN THE TIME OF YEAR AND HOW FORECASTING CONVECTION WAY IN ADVANCE
IS VERY PROBLEMATIC...HAVE KEPT A SILENT 20 POP ACROSS THE NORTH CWFA
FOR FRIDAY NIGHT. HAVE GONE WITH PARTLY SUNNY CONDITIONS FOR
SATURDAY.

TEMPERATURES WILL BE WARM FOR MOST OF THE REGION ON TUESDAY...
FOLLOWED BY COOLER WX WEDNESDAY THROUGH THURSDAY. TEMPERATURES
WILL MODERATE INTO THE FIRST PART OF THE WEEKEND.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
MODELS ARE STILL INSISTING A NORTHWARD PROGRESSION OF THE BOUNDARY
NOTED TO BISECT CINCY METRO AREA THIS AFTERNOON SW-NE. AM NOT
SEEING UPSTREAM DEVELOPMENT AS YET...BUT WHEN IT DOES IT SHOULD BE
EXPLOSIVE AND RIDE SE ALONG THE BOUNDARY. CVG/LUK WILL PROBABLY BE
IN THE DOWNSTREAM SHOWERS WITH EMBEDDED THUNDERS...BUT AM LEAVING
IT OUT ATTM AND WILL AMEND TAFS WHEN CELLS START POPPING. DO NOT
LIKE TO PUT THUNDER IN THE SHORT PERIOD OF TAFS WHEN UPSTREAM IS
NOT SHOWING ANYTHING ON THE RADAR. MID LEVEL CLOUDS OVER KDAY
THROUGH KCMH WILL HAMPER ANY DEVELOPMENT HERE TODAY BY KEEPING
LAPSE RATES MORE STABLE.

CIGS GENERALLY AROUND 10-12KFT WITH SOME CU OVER KCVG/KLUK. WINDS
WILL TURN NW AND THEN N AS THE SURFACE FRONT WORKS SE AND CROSSES
OHVLY TONIGHT.

OUTLOOK...THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY
AFTERNOON THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM...HICKMAN
AVIATION...FRANKS
Hazardous weather outlook, May 30, 5:20 AM EDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT SAT MAY 30 2009

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-070>074-080-
082-310930-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
520 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ077>079-081-088-310930-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-ADAMS-SCIOTO-
520 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING...

A WEAK FRONT WILL BE NEARLY STATIONARY FROM WESTERN INDIANA INTO
THE TRI-STATE AND CONTINUING EASTWARD ALONG THE OHIO RIVER TODAY.
AS AN UPPER AIR DISTURBANCE DROPS SOUTHEAST OUT OF THE UPPER
MIDWEST...THUNDERSTORMS WILL DEVELOP AND TRACK ALONG AND SOUTH OF
THE BOUNDARY.

THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE SOUTH OF THE FRONT
THIS AFTERNOON. THIS IN COMBINATION WITH FAVORABLE WINDS ALOFT
COULD ALLOW FOR SOME OF THE STORMS TO BECOME SEVERE. DAMAGING
WINDS WILL BE THE MAIN THREAT ALTHOUGH SOME MARGINALLY SEVERE HAIL
IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:28 PM EDTSevere Thunderstorm WarningILNAdams, Scioto47 min
May 30, 7:10 PM EDTSevere Thunderstorm WarningILNAdams, Brown50 min
May 30, 7:12 PM EDTSevere Thunderstorm WarningILNAdams, Scioto63 min
May 30, 7:45 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton45 min
May 30, 7:57 PM EDTSevere Thunderstorm WarningILNScioto29 min
May 30, 7:58 PM EDTSevere Thunderstorm WarningILNClinton, Greene, Montgomery, Warren47 min
May 30, 7:59 PM EDTSevere Thunderstorm WarningILNAdams, Scioto46 min
May 30, 7:48 PM EDTSevere Thunderstorm WarningILNFayette, Union, Wayne57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.